The proportion of older adults in the United States at risk of major drug-drug interactions increased from 8.4% to 15.1% over five years, according to an analysis published in JAMA Internal Medicine
(online, 21 March 2016).
Using data from a cohort of adults aged between 62 and 85 years, the researchers found the percentage of those taking at least five or more prescription medicines at the same time increased from 30.6% in 2005/06 to 35.8% in 2010/11 and the use of dietary supplements increased from 51.8% to 63.7%. However, use of over-the-counter medicines decreased from 44.4% to 37.9%.
The research team, from the University of Illinois College of Pharmacy in Chicago, analysed a nationally representative sample of 2,206 adults from 2010/11 and compared it to a previous study of 2,351 adults from 2005/06. Patients, with an average age of 71.4 years and 70.9 years respectively, were surveyed about their medication and dietary supplement usage. The team then analysed the data for any major drug interactions.
“Older adults are increasingly using multiple medications and dietary supplements, and the use of interacting medication regimens has increased over time,” say the authors of the study.
The results show that a substantial portion of the increase in the risk of major interactions was because of a rise in the prevalence of older adults taking both amlodipine and simvastatin, which increased from 1.0% to 3.9%. This combination can increase the risk of myopathy, rhabdomyolysis and renal failure.
Concurrent use of aspirin and clopidogrel bisulfate, which increases bleeding risk, also rose from 2.3% to 4.6%. Use of both lisinopril and potassium supplements, which increases the risk of hyperkalaemia, went up from 1.2% to 2.1%. There was also a significant rise in the use of warfarin with omega 3 fatty acids, from 0.1% to 0.8%, which can also increase the risk of bleeding.
Commenting on the results, Nina Barnett, consultant pharmacist for older people at North West London NHS Trust, says: “This study highlights an opportunity for all health professionals to raise the profile of the use of dietary supplements with the public in relation to their potential effect on prescribed and non-prescribed medicines.”
Overall, the use of at least one medicine increased from 84.1% to 87.7% of patients. Statins, antiplatelet agents and omega 3 fish oils accounted for a large chunk of the increase in medicines or supplement use. Concurrent use of five or more medications or supplements of any type increased substantially from 53.4% to 67.1% (P<0.001).
Statin use increased from 33.8% to 46.2% (P<0.001), reflecting a growing trend in statin prescriptions among older people. Antiplatelets also increased from 32.8% to 43.0% (P<0.001). The results also showed an increase in the use of non-steroidal anti-inflammatories, up from 10.1% to 13.7% (P<0.001), and proton pump inhibitors (15.7% to 18.5% [P=0.05]). Omega 3 fish oils accounted for the largest increase in use of dietary supplements (4.7% to 18.6% of older adults), followed by vitamin D (4.6% to 15.6%), and coenzyme Q10 (1.5% to 3.0%). In both periods, men (19.8%) were significantly more likely than women (11.7%) to use interacting medications.
Writing in an accompanying editorial, Michael Steinman, a specialist in geriatric medicine at the University of California in San Francisco, says the results are consistent with a large body of research that has identified a rise in polypharmacy and adds that many older adults would benefit from taking fewer medications. However, he says the data fail to answer the question of whether this is appropriate therapy or overtreatment.
He explains that automated screening systems could identify drug-drug interactions and whether certain prescription drugs should generally be avoided in older adults. “Yet these only scratch the surface. We do not have methods that allow us to reliably evaluate medication therapy in an ongoing way for the outcomes that really matter, namely, whether a drug is actually helping the patient, causing adverse effects, or is necessary at all,” he says.